Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 70, NWS Honolulu, HI

November 8, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 8, 2018, 10:33 PM HST for Honolulu County, Hawaii. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 8, 2018, 10:33 PM HST (08:33 UTC)
Expired
Nov 9, 2018, 12:30 AM HST
In force
117 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 79 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 8.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

092 
WGHW50 PHFO 090833
FFWHFO
HIC003-091130-
/O.NEW.PHFO.FF.W.0070.181109T0833Z-181109T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1033 PM HST THU NOV 8 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 130 AM HST.

* At 1031 PM HST, local law enforcement reported flash flooding near 
  Waikane. Police reported 6 inches of water overflowing onto 
  Kamehameha highway and The Bus dispatch reported police had 
  stopped traffic on the road.

* Locations in the warning include but are not limited to...
  Ahuimanu, Waikane, Waiahole, Kaneohe, Kahaluu, Kaaawa and Punaluu. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 130 AM HST if heavy rain
persists.

LAT...LON 2153 15784 2150 15785 2147 15784 2143 15779
      2141 15779 2145 15789 2158 15788

$$
2 follow-up statements
931 
WGHW70 PHFO 090944
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1144 PM HST THU NOV 8 2018

HIC003-091130-
/O.CON.PHFO.FF.W.0070.000000T0000Z-181109T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1144 PM HST THU NOV 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 1138 PM HST...rainfall over windward Oahu has subsided and stream 
levels have dropped, but local law enforcement reported Kamehameha 
Highway remains closed near Waikane due to water over the road.

Locations in the warning include but are not limited to...
Ahuimanu, Waikane, Waiahole, Kaneohe, Kahaluu, Kaaawa and Punaluu. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 130 AM HST if heavy rain
persists.

LAT...LON 2153 15784 2150 15785 2147 15784 2143 15779
      2141 15779 2145 15789 2158 15788

$$
Donaldson
520 
WGHW70 PHFO 091030
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1230 AM HST FRI NOV 9 2018

HIC003-091039-
/O.CAN.PHFO.FF.W.0070.000000T0000Z-181109T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1230 AM HST FRI NOV 9 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

Rainfall has subsided and stream levels have dropped. Flood waters 
have receded...and are no longer expected to pose a threat to life 
or property.

LAT...LON 2153 15784 2150 15785 2147 15784 2143 15779
      2141 15779 2145 15789 2158 15788

$$
Donaldson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 9:02 PM HST, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 8, 9:02 PM HST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
902 PM HST Thu Nov 8 2018

.SYNOPSIS...
A shear line northwest of Kauai will move over Kauai Friday
morning and push south of the Big Island on Sunday. A new high
will build east behind the front.

&&

.DISCUSSION...
The latest surface analysis shows a 1032 mb surface high centered far
northeast of the area near 44N 135W with a ridge extending to about
200 miles northeast of the islands. The ridge is producing gentle to
moderate east northeast winds over the main Hawaiian Islands. The
ridge will move northeast and erode from the west over the next
few days. A poorly defined northeast to southwest shear line lies
150 miles northwest of Kauai. The shear line marks the boundary
between weaker east northwest winds southeast of the shear line
and stronger northeast winds northwest of the shearline. There are
some showers along the line, but the shower band is currently
rather diffuse.

A surface trough approaching from the southeast has merged with a
trough that developed over the islands ahead of the approaching shear
line. There is a large area of layered clouds and embedded thunderstorms
southeast of the Big Island associated with this trough. The GFS
and ECMWF show these clouds and showers remaining east of the
Hawaiian Islands.

Locally heavy showers that formed over the islands during the afternoon
due to afternoon heating have subsided, but some showers will move
over the islands tonight in the east northeast low level flow.

Showery low clouds ahead of the shear line are expected to reach
Kauai tomorrow morning. These showers will move across Oahu Friday
night, across Maui County on Saturday and across the Big Island
of Hawaii Saturday afternoon through Sunday morning. Locally
strong north northeast winds will spread over the islands behind
the shear line. There will be cooler, drier air behind the
shearline, so rainfall will subside. Differences remain between
the GFS and ECMWF with the timing of the shear line and our
forecasts may need to be updated to reflect changes in timing.

A surface high will build east behind the shear line. Early next
week winds will shift out of the northeast. As the winds shift to
a more- typical northeasterly trade-wind direction, showers will
be focused over mainly windward areas with mostly dry weather over
leeward areas. By the middle of next week as the high moves away
to the northeast. Winds will weaken and increasing moisture may
bring an uptick in showers during the second half of the coming
week, but it is too early to be very confident about that.

&&

.AVIATION...
VFR conditions to prevail overnight. East northeast winds will
push a few showers over east sections this evening. Offshore land
breezes will develop and help keep the showers offshore later
tonight.

A shear line will reach Kauai about mid-morning Friday. Expect
MVFR conditions to accompany the shear line. The shear line will
continue moving southeast, reaching Oahu Friday evening.

&&

.MARINE...
Fresh to strong northerly winds are expected to fill in across the
Kauai and Oahu waters through the day Friday, then across the rest
of the state Friday night through the weekend as a shear line
moves down the island chain. Seas will respond and reach advisory
levels over the northwest Kauai waters as early as Friday afternoon,
then across most waters by Saturday. As a result, a small craft
advisory will be issued for most waters later tonight to account
for winds and seas, which will likely continue through a good
portion of the weekend. Winds will shift to a more typical trade
wind direction Sunday night into early next week, potentially
holding in the fresh to strong category as a ridge of high
pressure noses southeast over the state.

There will be a series of N to NNW swells impacting the islands
through next week. The current NNW swell is expected to hold
through Friday. A larger short to mid period N swell is expected
to move in Friday and may bring near advisory surf to north
facing shores over the weekend. As this swell slowly fades in the
ensuing days, a small NW swell with a 15 second period will reach
our shores on Monday. A larger NNW swell will be possible Tuesday
that may warrant another high surf advisory for at least the north
facing shores.

A small south-southwest swell is providing a slight increase in
surf across south facing shores today. A larger and very long
period southwest swell is expected to fill in late Friday, peak
Saturday at heights around the summer average and gradually
decline early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Donaldson
AVIATION...Lau
MARINE...Gibbs

In the hours before

Local storm report, Nov 8, 10:31 PM HST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1031 PM HST THU NOV 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     FLASH FLOOD      WAIKANE                 21.50N 157.88W
11/08/2018                   HONOLULU           HI   LAW ENFORCEMENT

            ROAD CLOSED BETWEEN WAIKANE AND WAIAHOLE DUE TO HEAVY
            RAINFALL AND ELEVATED STREAMS.

&&

JGIBBS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 4:37 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Nov 8, 5:56 PM HSTFlash Flood WarningHFOHonolulu61 min
Nov 8, 6:29 PM HSTAreal Flood AdvisoryHFOHawaii99 min
Nov 8, 9:56 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 9, 3:47 AM HSTSmall Craft AdvisoryHFO4 days
Nov 9, 7:27 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 9, 7:44 AM HSTFlash Flood WarningHFOHonolulu2 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.